New York, 2002

Winter Storm in New York, December 5, 2002

December 5, 2002 · NWS ALY · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 5, 11:10 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 5, 11:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1110 AM EST THU DEC 5 2002

.DISC...BAND OF HEAVIER SNOW HAS SET UP ACROSS SOUTHERN THREE
COUNTIES. BASED ON RADAR TRENDS...EXPECT THIS BAND TO REMAIN IN THAT
GENERAL VICINITY FOR MUCH OF THIS EVENT.  AS A RESULT...WILL EXPAND
WINTER WEATHER ADVISORIES TO INCLUDE ULSTER AND DUTCHESS COUNTIES.
LITCHFIELD COUNTY ALREADY HAS AN ADVISORY IN EFFECT...BUT WILL RAISE
ACCUMULATION AMOUNTS.

WILL RAISE ACCUMULATION AMOUNTS IN MOST OTHER AREAS AS WELL BY
ADDING AROUND ANOTHER INCH OF SNOW.  THE GREATEST INCREASE WILL BE
FOR BERKSHIRE COUNTY WHERE DUE TO LARGE N-S EXTENT...WILL USE A
RANGE OF 2 TO 5 INCHES.  WILL KEEP ONLY A CHC OF SNOW FOR THE MOHAWK
VALLEY AND THE LAKE GEORGE SARATOGA REGION...BUT CHANGE SOUTHERN
VERMONT TO SNOW LIKELY WITH AN INCH OR TWO POSSIBLE.

.HYDROLOGICAL STATUS...NO PRBLMS ANTICIPATED AS PCPN WL BE IN FROZEN
FORM. HOWEVER HAV NOTICED FRAZIL ICE ALRDY FRMG ON AREA STREAMS AND
RIVERS...SO SOME FREEZE UP JAMS WHICH ARE USUALLY NOT MCH OF A PRBLM
PSBL LATE THIS WKND OR ERLY NXT WEEK AS ICE BCMS THICKER.

.ALY...WINTER WEATHER ADVISORY THIS AFTERNOON AND THIS EVENING...
       CTZ001...NYZ063>066.

MAGLARAS
Hazardous weather outlook, Dec 5, 3:23 AM EST, 10 hours 37 minutes before
MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-060815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
323 AM EST THU DEC 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
A WINTER WEATHER ADVISORY IS IN EFFECT FOR LITCHFIELD COUNTY THIS
AFTERNOON AND THIS EVENING WITH 3 TO 6 INCHES OF SNOW EXPECTED. NO
ADVISORIES ARE IN EFFECT FOR THE REMAINDER OF AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER PLEASE SEND ANY
SNOWFALL REPORTS OF 4 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE
VIA TELEPHONE OR INTERNET.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 5, 1:47 PM EST, 13 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0146PM     THU DEC 05 2002
#2 0000002 000
GCOS WLSR WHQT APTS QHQT QTRF GENC WAPT
09410    FILE 28   SARATOGA CO SHERIFF  NY0450000            DEC 05-02
TO       STATE EMERGENCY MANAGEMENT OFFICE (SEMO) - ATTN DUTY OFFICER
         COPY NATIONAL WEATHER SERVICE (NWS)
         COPY NEW YORK STATE DEPARTMENT OF ENVIRONMENTAL CONSERVATION

                      REPORT OF A HAZMAT SPILL

COUNTY(S) AFFECTED: SARATOGA COUNTY

CHEMICAL ID#: 1999

CHEMICAL NAME: ASPHALT
LOCATION OF SPILL:COONS CROSSING ROAD BETWEEN STATE ROUTE 67 AND USHERS ROAD

TYPE OF SUPPORT REQUESTED: NONE AT THIS TIME-FIRE DEPARTMENTS ON SCENE
WAITING FOR DEC SPILL RESPONSE TO ARRIVE

SUPPORT REQUESTED BY:

IS EVACUATION PLANNED? ( ) - YES  (X) - NO
            OCCURRING? ( ) - YES  (X) - NO

ROADS CLOSED: COONS CROSSING ROAD BETWEEN STATE ROUTE 67 AND USHERS ROAD

SUGGESTED ALTERNATE ROUTES (SEND WSTO ALSO): ROUTE 9

HAS EPA/USCG RESPONSE CENTER BEEN NOTIFIED? ( ) - YES  (X) - NO
   NYS DEPT. OF ENVIRONMENTAL CONSERVATION? (X) - YES  ( ) - NO

TELEPHONE NUMBER OF AUTH: 518 885-6761

AUTH SGT THOMAS J GOODWIN

OPER - DEMARTINO,LEAH M               1345

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Dutchess

When
December 5, 2:00 PM EST to 10:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

A large low pressure area moved from the Gulf States northeastward to eastern North Carolina on December 5, then turned east and headed out to sea. Cold air was in place over eastern New York so all the precipitation with this storm fell in the form of snow. Central and southern areas of Dutchess County were on the northern fringe of a swath of heavy snow, exceeding 6 inches. 8.8 inches of snow fell at Poughkeepsie, while 8.0 inches fell at Storm Mountain. Lighter amounts of snow fell north of Poughkeepsie.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324799.